Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 22, 2003, 3:53 AM CST for Marshall County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:53 AM CST (09:53 UTC)
- Expired
- Feb 22, 2003, 4:30 AM CST
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 3:35 AM CST | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
530 WUUS54 KHUN 220953 SVRHUN ALC095-221030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 353 AM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 430 AM CST * AT 352 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF DOUGLAS...MOVING NORTHEAST AT 60 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GUNTERSVILLE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING FOR NORTHEASTERN ALABAMA. LAT...LON 3419 8655 3407 8639 3440 8610 3454 8633 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:20 AM CST, 33 minutes earlier.
Area forecast discussion, Feb 22, 3:20 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 AM CST SAT FEB 22 2003
UPDATED TO INCLUDE TORNADO WATCH FOR NORTHEAST AL THROUGH 6 AM
THE MAIN BAND OF STRONG THUNDERSTORMS AND HEAVY RAIN SHOULD MOVE OUT
OF NORTHERN AL BEFORE NOONTIME TODAY. HOWEVER...RAINS OF 1 TO 3
INCHES LEFT BEHIND ON SATURATED GROUND WILL KEEP FLOODING PROBLEMS
GOING MUCH OF THE DAY.
AS INDICATED IN DISCUSSIONS FROM THE STORM PREDICTION CENTER...
ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE LATER THIS MORNING
WITH THE UPPER LOW ITSELF...AS AN AREA OF MUCH STEEPER LAPSE RATES
MOVES NORTHEAST OUT OF MS. HAIL AND WINDS SHOULD BE THE MAIN THREAT
WITH THOSE STORMS.
AS THE PARENT SURFACE LOW OVER WESTERN MS NOW CONTINUES TO TRACK
NORTHEAST...THE ASSOCIATED COLD FRONT WILL MOVE ACROSS THE STATE
THIS AFTERNOON. IN RESPONSE...THE SOUTH TO SOUTHWEST SURFACE WINDS
TODAY WILL GRADUALLY STRENGTHEN TO 15 TO 25 MPH WITH A FEW GUSTS TO
AROUND 30 MPH. THEREFORE...WE WILL ISSUE A WIND ADVISORY FOR
TODAY.
NORTHERN AL WILL BE BETWEEN SYSTEMS SUNDAY...WITH ANOTHER SHORT WAVE
TROUGH APPROACHING FROM THE SOUTHERN PLAINS.
FOR DAYS 3 TO 7...A CHANCE OF SHOWERS WILL BE INCLUDED FOR WEDNESDAY
BASED ON THE NEW GFS MODEL.
PRELIMINARY NUMBERS...
HSV 66/37 56/40 8313
MSL 62/35 55/40 8213
.HUN...TORNADO WATCH FOR NORTHEAST AL UNTIL 6 AM.
FLOOD WATCH AND WIND ADVISORY FOR NORTHERN ALABAMA THROUGH
6 PM TODAY.
SCHAUBHazardous weather outlook, Feb 21, 9:30 PM CST, 6 hours 23 minutes before
ALZ001>010-016-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY. MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND RUNOFF PROBLEMS. IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)... THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL SWEEP THROUGH THE AREA. AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA ...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA. THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST SMALL RAIN CHANCES THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE WEATHER WILL BE GREATLY APPRECIATED. ZIKA
In the hours before
Special weather statement, Feb 21, 10:37 PM CST, 5 hours 16 minutes before
ALZ001>010-016-220600- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1037 PM CST FRI FEB 21 2003 ...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS NORTHERN ALABAMA... AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
Special weather statement, Feb 22, 12:00 AM CST, 3 hours 53 minutes before
ALZ001>010-016-220800- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN ALABAMA... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
Special weather statement, Feb 22, 1:31 AM CST, 2 hours 22 minutes before
ALZ001>010-016-220830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF NORTHERN ALABAMA... ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY FOR STRONG WINDS... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE ACROSS THE EASTERN TWO THIRDS OF NORTHERN ALABAMA THROUGH 4 AM. WIDESPREAD AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH HIGHER AMOUNTS IN THUNDERSTORMS. THROUGH 230 AM...THE HEAVIEST RAIN WILL FALL BETWEEN CULLMAN...PRICEVILLE AND HUNTSVILLE. THIS RAIN WILL LEAD TO SOME LOW LYING FLOODING...AND PONDING OF HIGHWAYS. A STRONG LINE OF STORMS IS STRETCHES FROM JONES CHAPEL TO LEWIS SMITH DAM. THIS LINE WILL PRODUCE 30 TO 40 MPH WINDS...AND FREQUENT LIGHTNING FROM GOOD HOPE TO CULLMAN TO DODGE CITY THROUGH 200 AM... AS THE STORM MOVES NORTHEASTWARD AT 40 MPH. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. JDG
Special weather statement, Feb 22, 2:14 AM CST, 1 hour 39 minutes before
ALZ001>010-016-220845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 214 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF NORTHERN ALABAMA... ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY AND MARSHALL COUNTY FOR STRONG WINDS AND FREQUENT LIGHTNING... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE ACROSS THE EASTERN TWO THIRDS OF NORTHERN ALABAMA THROUGH 4 AM. WIDESPREAD AMOUNTS OF 1 TO 2 INCHES OF RAIN WILL BE COMMON...WITH HEAVIER AMOUNTS IN THUNDERSTORMS. THROUGH 230 AM...THE HEAVIEST RAIN WILL FALL BETWEEN SCOTTSBORO TO WHITESBURG TO CULLMAN. THIS RAIN WILL LEAD TO SOME LOW LYING FLOODING...AND PONDING OF HIGHWAYS. THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS DUE TO SPEED AND HYDROPLANING. A STRONG LINE OF STORMS STRETCHES FROM OWENS CROSSROADS TO UNION GROVE. THIS LINE WILL PRODUCE 40 TO 50 MPH WINDS...WITH HIGHER GUSTS...AND FREQUENT LIGHTNING FROM GRANT TO GUNTERSVILLE THROUGH 230 AM...AS THE STORM MOVES NORTHEASTWARD AT 40 MPH. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. JDG
Special weather statement, Feb 22, 2:50 AM CST, 1 hour 3 minutes before
ALZ001>010-016-221000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS ALL OF NORTHERN ALABAMA... ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY...MARSHALL AND MORGAN COUNTIES FOR STRONG WINDS AND FREQUENT LIGHTNING... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THE ACROSS THE EASTERN HALF OF NORTHERN ALABAMA THROUGH 4 AM. FROM MIDNIGHT TO 230 AM...WIDESPREAD AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN...WITH HEAVIER AMOUNTS IN THUNDERSTORMS. THROUGH 400 AM... THE HEAVIEST RAIN WILL FALL BETWEEN SCOTTSBORO TO CULLMAN. THIS RAIN WILL LEAD TO FLOODING...ESPECIALLY IN LOW LYING AREAS. THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS DUE TO SPEED OVER PONDING OF WATER AND HYDROPLANING. A STRONG LINE OF STORMS STRETCHES FROM SCOTTSBORO TO GUNTERSVILLE. THIS LINE WILL PRODUCE 30 TO 40 MPH WINDS...WITH HIGHER GUSTS...AND FREQUENT LIGHTNING FROM SKYLINE TO JOPPA...AS THE STORM MOVES NORTHEASTWARD AT 40 MPH. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. IT IS MORE DIFFICULT TO SEE A FLOODED STRETCH OF HIGHWAY AT NIGHT...SO SLOW DOWN. JDG
Local storm report, Feb 22, 3:13 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 AM CST SAT FEB 22 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM FLORENCE AL FLOODING
02/22/03 LAUDERDALE REPORTED BY LAUDERDALE
COUNTY 911. MCFARLAND
PARK FLOODED.
0200 AM OWENS CROSSROADS AL FLOODING
02/22/03 MADISON LYONS ROAD AND PINEY
WOODS ROAD FLOODED. 2 TO
3 INCHES AND RISING.
0240 AM HAZEL GREEN AL FLOODING
02/22/03 MADISON REPORTED BY MADISON
COUNTY EMA. FLOOD LANE
FLOODED.
0240 AM HARVEST AL FLOODING
02/22/03 MADISON REPORTED BY MADISON
COUNTY EMA. FORDS CHAPEL
ROAD HAS 18 IN OF WATER.
0240 AM MOORES MILL AL FLOODING
02/22/03 MADISON MOORES MILL AND BRAVES
ROAD FLOODED. BALTIMORE
HILL ROAD FLOODED.
0245 AM ARDMORE AL FLOODING
02/22/03 LIMESTONE WATER OVER PARTS OF HWY
251 NORTH OF THACH ROAD.
WATER UP TO 1 FT IN
AREAS.
0245 AM ATHENS AL FLOODING
02/22/03 LIMESTONE REPORTED BY LIMESTONE
SHERIFFS OFFICE. AREAS
OF HUNTSVILLE BROWNS
FERRY ROAD FLOODED.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:55 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 6 hr |
| Feb 22, 12:42 AM CST | Flash Flood Warning | HUN | Cullman, Madison, Morgan | 3 hr |
| Feb 22, 1:57 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 33 min |
| Feb 22, 2:54 AM CST | Flash Flood Warning | HUN | Jackson | 7 hr |
| Feb 22, 3:57 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more | 6 hr |
| Feb 22, 4:05 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 40 min |
| Feb 22, 4:22 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 38 min |
| Feb 22, 4:23 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Feb 22, 4:32 AM CST | Flash Flood Warning | HUN | DeKalb, Marshall | 5 hr |
| Feb 22, 9:45 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.